Texas, 2013High Wind in Texas, February 9 to 10, 2013
February 9 to 10, 2013 · NWS MAF · 4 events in 2 counties and zones
Strong winds occurred in the Guadalupe and Davis Mountains in West Texas due to a strong upper trough passing by to the north of the region.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred in the Guadalupe and Davis Mountains in West Texas due to a strong upper trough passing by to the north of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 9, 11:25 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 9, 11:25 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 AM CST SAT FEB 9 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MAINLY VFR CONDITIONS EXPECTED THE NEXT 24 HOURS. A DRYLINE ALONG THE
EASTERN NEW MEXICO/WEST TEXAS BORDER WILL SHARPEN AND MOVE EAST THIS
AFTERNOON TO NEAR A LAMESA...MIDLAND...FORT STOCKTON LINE. BEHIND
THIS LINE WEST TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH
AND GUSTY. ALONG AND EAST OF THIS LINE SOUTH TO SOUTHWEST WINDS WILL
INCREASE TO 20 TO 30 MPH AND GUSTY. WINDS WILL BECOME WEST TO NORTHWEST
AFTER DARK AT ALL THE TERMINALS AT 15 TO 25 MPH AND GUSTY BEFORE
DIMINISHING TOWARD MIDNIGHT. SOME BLOWING DUST WITH MVFR VSBYS MAY
IMPACT THE KCNM TERMINAL IN THE 1000/1003 TIME FRAME.
12
&&
.PREV DISCUSSION... /ISSUED 511 AM CST SAT FEB 9 2013/
DISCUSSION...
MAIN FOCUS IN THE SHORT TERM IS THE STRONG STORM SYSTEM AFFECTING
OUR AREA TODAY BRINGING WITH IT CRITICAL FIRE WEATHER, THUNDERSTORMS,
AND STRONG WINDS.
CLOUDS CONTINUE TO INCREASE THIS MORNING AS MOISTURE IS TRANSPORTED
NORTHWARD THANKS TO AN INTENSE LLJ AT 850MB. A FEW MID LEVEL ECHOS
ARE EVEN SHOWING UP ON RADAR, HOWEVER THE COLUMN REMAINS RELATIVELY
DRY AND EXPECT LITTLE IF ANYTHING TO REACH THE GROUND THIS MORNING.
THE WELL ADVERTISED UPPER TROUGH OVER THE WEST WILL BEGIN TO LIFT
INTO THE PLAINS THIS AFTERNOON. BY NOON, A DRYLINE WILL HAVE TAKEN
SHAPE FROM EASTERN NM SOUTH TO THE BIG BEND REGION. MODELS CONTINUE
TO STRUGGLE WITH THE EASTWARD PROGRESSION OF THE DRYLINE INTO THE
PERMIAN BASIN. WEST OF THE BOUNDARY, WINDS WILL INCREASE RAPIDLY
LATE THIS MORNING AS A 100KT MID LEVEL SPEED MAX MOVES ACROSS
EASTERN NM. WINDS OF 50 TO 60 MPH WITH GUSTS 70 TO 85 MPH WILL BE
POSSIBLE WITHIN THE HIGH WIND WARNING OVER THE GUADALUPE AND DAVIS
MOUNTAINS. A WIND ADVISORY WILL COVER MOST OF THE SE NM PLAINS DOWN
TO THE BIG BEND FOR WINDS 30 TO 40 MPH WITH GUSTS TO 50 MPH. THE
STRONG WINDS WILL BEGIN TO SUBSIDE AFTER SUNSET ACROSS LOWER
ELEVATIONS WITH THE HIGHER TERRAIN SEEING DECREASING WINDS AROUND
MIDNIGHT. CRITICAL FIRE WX CONDITIONS ARE EXPECTED ACROSS THE
WESTERN CWA (SEE FIRE WX DISCUSSION BELOW). THERE IS ALSO A
POSSIBILITY OF BLOWING DUST THIS AFTERNOON OVER THESE SAME AREAS.
CANNOT RULE OUT AN ISOLATED THUNDERSTORM THIS AFTERNOON ACROSS THE
EASTERN PERMIAN BASIN, BUT THINK MOST CONVECTION WILL WAIT TILL AFTER
SUNSET THIS EVENING. A PACIFIC FRONT WILL SURGE EAST AND CATCH UP
WITH THE DRYLINE OVER THE PERMIAN BASIN. MEANWHILE, A SERIES OF
SPEED MAXIMA ASSOCIATED WITH THE SUBTROPICAL JET WILL MOVE ACROSS
NORTHERN MEXICO. STEEPENING LAPSE RATES AND INCREASING MOISTURE
WILL LEAD TO THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE COLD
FRONT. A FEW SEVERE STORMS ARE POSSIBLE ESPECIALLY ACROSS THE
WESTERN LOW ROLLING PLAINS WHERE THE BEST FORCING WILL RESIDE. THE
MAIN THREAT WILL BE DAMAGING WINDS, ALTHOUGH SOME LARGE HAIL IS
POSSIBLE. STORMS WILL QUICKLY BECOME LINEAR AS THEY PUSH EAST OVER
CENTRAL TEXAS.
WESTERLY WINDS WILL STILL BE STRONG ON SUNDAY ACROSS MOST OF THE
AREA, HOWEVER DO NOT EXPECT THEM TO BE HIGH ENOUGH FOR ANY WIND
HEADLINES. TEMPERATURES WILL COOL ABOUT 10 DEGREES FROM SATURDAY
WITH PLENTIFUL SUNSHINE OVERHEAD. ANOTHER TROUGH WILL BEGIN TO DIG
TO OUR WEST ON MONDAY. STRONG WINDS ARE AGAIN POSSIBLE TUESDAY AS
THIS SYSTEM MOVES EAST ACROSS THE TX PANHANDLE. MOISTURE WILL BE
LIMITED, BUT WILL NEED TO MONITOR FOR THE POSSIBILITY OF ADDING
HIGHER POPS. A COLD FRONT WITH A MORE CANADIAN AIRMASS WILL MOVE
ACROSS THE REGION EARLY TUESDAY KNOCKING TEMPERATURES DOWN INTO THE
40S AND 50S DURING THE AFTERNOON. TEMPERATURES WILL SLOWLY BEGIN TO
WARM THROUGH THURSDAY BEFORE A MORE SUBSTANTIAL COLD FRONT MOVES IN
ON FRIDAY.
FIRE WX...
WV IMAGERY SHOWS THE UPPER TROUGH HAS MOVED TO THE JUNCTION OF
CA/NV/AZ...PUTTING SE NM/WEST TEXAS UNDER SW FLOW ALOFT AND SETTING
UP FOR A WINDY...CRITICAL FIRE WX DAY. BY THIS AFTERNOON...MODELS
CONTINUE TO TIGHTEN UP THE H7 PRESSURE GRADIENT OVER SE NM TO
60M/150NM OR BETTER...W/A SIMILARLY-TIGHT SFC GRADIENT ACROSS A LEE
SFC TROUGH FORECAST TO EXTEND DOWN INTO WEST TEXAS. ALSO...THE NAM
CONTINUES TO ADVERTISE A DECENT MTN WAVE SIGNATURE OVER THE
GUADALUPES. FORECAST SOUNDINGS THIS AFTERNOON AT KGDP MIX TO AROUND
650MB...WHERE 60KT SW FLOW IS FORECAST. MIXING IS NOT FORECAST TO
BE AS DEEP OVER THE EASTERN ZONES...WHERE MORE CLOUD COVER IS
EXPECTED. LATEST MODEL RUNS HAVE THE NAM/ECMWF SHARPENING UP THE
DRYLINE ABOUT MIDWAY THRU THE CWA BY 18Z...WHEREAS THE GFS IS
FURTHER EAST. BY 00Z...THE GFS HAS THE DRYLINE ALONG THE EASTERN
CWA BORDER...THE NAM AT ABOUT KMAF...AND THE ECMWF A LITTLE FURTHER
WEST. WHILE THIS IS A LITTLE FURTHER EAST THAN 24 HRS AGO...RH/S
SHOULD STILL KEEP CRITICAL FIRE WX CRITERIA CONFINED TO THE WESTERN
ZONES. THUS...WE SEE NO NEED TO CHANGE THE CURRENT RFW COVERAGE.
MODELS SUGGEST SUNDAY/S WATCH GRID LOOKS GOOD AS WELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 72 32 61 27 / 10 10 0 0
BIG SPRING TX 71 36 63 32 / 20 30 0 0
CARLSBAD NM 75 32 65 28 / 10 10 0 0
DRYDEN TX 75 44 72 41 / 10 20 0 10
FORT STOCKTON TX 80 39 64 37 / 10 10 0 0
GUADALUPE PASS TX 60 27 53 32 / 10 10 0 0
HOBBS NM 70 29 59 26 / 10 10 0 0
MARFA TX 70 30 57 22 / 10 10 0 0
MIDLAND INTL AIRPORT TX 70 34 62 26 / 10 20 0 0
ODESSA TX 73 35 62 30 / 10 20 0 0
WINK TX 79 32 65 26 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 2 AM MST SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY.
TX...RED FLAG WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 3 AM CST /2 AM MST/ SUNDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
LOVING...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...MARFA PLATEAU...PRESIDIO VALLEY...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR.
&&
44/29Hazardous weather outlook, Feb 9, 4:35 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 AM CST SAT FEB 9 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
435 AM CST SAT FEB 9 2013 /335 AM MST SAT FEB 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM MID MORNING THROUGH LATE TONIGHT
FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS FOR DAMAGING SOUTHWEST
WINDS.
A WIND ADVISORY IS IN EFFECT FROM MID MORNING THROUGH MID EVENING FOR
MOST OF THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND THE HIGHWAY
54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...PRESIDIO
VALLEY... MARFA PLATEAU...AND THE BIG BEND AREA FOR STRONG
SOUTHWEST WINDS.
A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH MID EVENING
FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO
PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE
UPPER TRANS PECOS...WESTERN PERMIAN BASIN...STOCKTON PLATEAU...PRESIDIO
VALLEY...MARFA PLATEAU...AND BIG BEND AREA.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...STOCKTON PLATEAU...AND
TERRELL COUNTY. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY
FREQUENT LIGHTNING. A FEW STORMS THIS EVENING OVER THE WESTERN LOW
ROLLING PLAINS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ON SUNDAY...A FIRE WEATHER WATCH IS IN EFFECT FOR LOW HUMIDITIES AND
STRONG SURFACE WINDS ACROSS SOUTHEAST NEW MEXICO SOUTHWARD TO THE WESTERN
PERMIAN BASIN AND DAVIS MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
High Wind, Davis / Apache Mountains Area
- When
- February 9, 12:50 PM CST to 2:50 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- State Official
Gusts over 60 mph occurred at McDonald Observatory.
High Wind, Guadalupe Mountains of Culberson County
- When
- February 9, 12:51 PM MST to February 10, 3:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
An extensive period of strong westerly winds affected Guadalupe Pass in the Guadalupe Mountains with gusts as high as 75 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- February 9, 1:00 PM MST to 4:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
Strong southwest to west winds with gusts as high as 68 mph affected the higher elevations of the Guadalupe Mountains.
High Wind, Guadalupe Mountains of Culberson County
- When
- February 9, 1:23 PM MST to February 10, 2:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Northwest winds gusted to 64 mph at the Pine Springs Mesonet site at 2124 LST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 9, 20131 death · 1 event
- Winter Storm in Minnesota, February 9 to 10, 201325 events
- Blizzard in Nebraska, February 9 to 11, 201320 events
- Heavy Snow and High Wind in New Mexico, February 9 to 12, 201360 kt wind · 17 events
- Blizzard and Winter Storm in South Dakota, February 9 to 11, 201312 events
- Winter Storm in Wyoming, February 9 to 10, 20139 events
- Heavy Snow in Montana, February 9 to 10, 20139 events
- High Wind in Texas, February 9, 201355 kt wind · 8 events
- Strong Wind in Delaware, February 9, 2013$4,000 · 4 events
- Blizzard and High Wind in Alaska, February 9 to 10, 201366 kt wind · 4 events
- Hail in Texas, February 9, 20131.75 in hail · 4 events
- High Wind in New Mexico, February 9, 201369 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428401, 428405, 428403, 428402.